Block on Trump's Asylum Ban Upheld by Supreme Court
The magical, side-effect-free weight loss pill has for years been one of the elusive goals of pharmaceutical research. Now it appears that one more contender will have to undergo scrutiny of its safety record.
The FDA indicated Monday that it will investigate the possibility that the weight loss drug orlistat, sold as prescription Xenical and over the counter as alli (yes, lowercase "a," which we'll assume is some kind of savvy marketing tactic), is causing liver damage in some patients.
The FDA says it has received 32 complaints in the last ten years asserting that liver damage or failure resulted from patients taking alli or its prescription counterpart, and that it will look into whether the drug may be a cause. The complaints are summarized in a so-called "Early Communication," a "risk communication tool" that the FDA uses to let consumers know that it will be reviewing the safety of a drug.
One of the drugs' manufacturers, GlaxoSmithKline PLC, was quick to respond, emphasizing that no cause and effect relationship is yet known to exist, and that neither the government nor the manufacturers believe that consumers need to stop taking alli or Xenical just yet.
Are we on the verge of a wave of alli lawsuits?
It's certainly possible; many consumers who have suffered liver problems and think alli is to blame are unlikely to wait for an FDA review before bringing their claims to court. It remains to be seen whether any suits will gain traction, as any suit would obviously need to prove a casual relationship between the drugs and the liver damage.
For its part, GlaxoSmithKline offered a clear suggestion that it regards the causation issue as its surest defense to any suit. GSK spokesperson Debbie Bolding's statement asserted that "liver changes can have many causes," and that "people who are overweight and obese are predisposed to liver-related disorders."
Perhaps some additional science can sort out this question. In the meantime, the FDA reminds alli and Xenical takers to consult with their doctors if they experience the symptoms of liver injury, which include "weakness or fatigue, fever, jaundice, or brown urine. Other symptoms may include abdominal pain, nausea, vomiting, light-colored stools, itching, or loss of appetite."
Meeting with a lawyer can help you understand your options and how to best protect your rights. Visit our attorney directory to find a lawyer near you who can help.